The FDA is warning healthcare providers to be aware of the rare risk for fatal skin reactions among patients taking acetaminophen, a common ingredient in many prescription and OTC pain relievers and fever reducers.
The skin reactions include Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN) and acute generalized exanthematous pustulosis (AGEP), and consist of reddening of the skin, rash, blisters and detachment of the upper surface of the skin. These reactions can occur with first-time use of acetaminophen or at any time while it is being taken, the agency stated.
“It is difficult to determine how frequently serious skin reactions occur with acetaminophen, due to the widespread use of the drug, differences in usage among individuals (e.g., occasional vs. long-term use), and the long period of time that the drug has been on the market,” the FDA wrote in a press release. “However it is likely that these events (i.e., SJS, TEN, and AGEP) occur rarely.”
The warning is based on three case reports in which patients developed SJS, TEN and AGEP after they were administered acetaminophen, and whom later experienced skin reaction when rechallenged with the drug.
Health officials have identified additional reports of these syndromes in the FDA Adverse Event Reporting System (FAERS) database and medical literature among patients taking acetaminophen only; however, these patients did not undergo a rechallenge to confirm causality. Reports include 91 cases of SJS or TEN, and 16 cases of AGEP. Overall, 12 cases were fatal and 67 involved hospitalizations.
The FDA will require the labels of all acetaminophen containing prescription drugs to carry a warning about the risk for serious skin reactions, and will request OTC acetaminophen drug manufacturers do the same.
“Health care professionals should be aware of this rare risk and consider acetaminophen, along with other drugs already known to have such an association, when assessing patients with potentially drug-induced skin reactions,” the agency said.
The FDA is urging patients who develop skin reactions while taking acetaminophen or any other pain reliever or fever reducer to stop the drug and seek medical attention immediately. The agency is also advising any patients who have previously experienced such reactions to avoid the drug in the future.